Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Duluth, MN

July 7, 2002Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 7, 2002, 7:51 PM CDT for Cass County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 7:51 PM CDT (00:51 UTC)
Expired
Jul 7, 2002, 8:30 PM CDT
In force
39 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KDLH 080051
SVRDLH
MNC021-080130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 830 PM CDT

* AT 750 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS 6 MILES WEST OF CASINO...OR ABOUT 22 MILES WEST OF
  BRAINERD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASINO AROUND 800 PM...
  EAST GULL LAKE AROUND 815 PM...
  LAKE SHORE AROUND 820 PM...

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4649 9479 4631 9471 4636 9435 4668 9437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SUN JUL 7 2002

MAIN CONCERN IS FLOODING POTENTIAL. MODELS IN GENERAL AGREEMENT ON
MAIN FORCING MECHANISMS WITH THIS COMPLEX...BUT DIFFER ON QPF.
ETA HAD BEST HANDLE ON THIS MORNINGS CONVECTION...BUT STILL NOT
RIGHT ON. WILL GO WITH ETA/AVN BLEND THIS FCST.

STRONG STORM COMPLEX JUST NW OF OUR CWA IS PRODUCING 1 TO 2 INCH
RAINFALL TOTALS THIS AFTERNOON...PER SPENES. VERY SLOW STORM MOVEMENT
AND TROPICAL AIRMASS IS ALLOWING FOR THE HIGH RAINFALL RATES.
DEWPOINTS IN THE LOWER 70S ACROSS MUCH OF THE CWA...AND A STATIONARY
BOUNDARY ALONG FAR N MN...WILL SET THE STAGE FOR EASTWARD PROGRESSION
OF THE CURRENT STORM SYSTEM. THIS INITIAL BAND...ALONG WITH THE
ADDITIONAL STORMS EXPECTED LATER TONIGHT...HAS PROMPTED AN EXTENTION
OF THE FLOOD WATCH TO INCLUDE ALL OF NE MN. THIS WILL PUT THE ENTIRE
CWA UNDER THE WATCH. THE MODEL QPFS ARE GOING WITH 1 TO 3 INCH TOTALS
IN MUCH OF MY CWA BY THE END OF THE DAY MONDAY...BUT TROPICAL TYPE
AIRMASS COULD ALLOW FOR SOME LOCALIZED 4 TO 5 INCH BANDS OF RAIN.
THE MAIN STORM COMPLEX WILL BE TRIGGERED OVERNIGHT BY THE POTENT
SHORTWAVE EXITING THE DAKOTAS. IT WILL BE ABLE TO TAP AIR WITH PW
VALUES OVER 2 INCHES. UPR DIVERGENCE IN RT ENTRANCE 90-100KT H3 JET
HAS AIDED IN PRODUCING HIGH MODEL OMEGA AND STRONG ISEN LIFT ON THE
NOSE OF AN H8 THETA E RIDGE (340K). Q-VECTOR CONVERGENCE AND A
POCKET OF STRONG LOW LEVEL WAA DEVELOP ACRS OUR S CWA TO AID IN TSTM
DVLPMENT THERE LATER TNGT. SO WITH A STATIONARY BOUNDARY IN THE N
CWA AND STRONG FORCING SOUTH...THE ENTIRE CWA SHOULD RECEIVE HIGH
RAINFALL TOTALS OVER THE NEXT 18-24 HOURS.

A BREAK IN THE ACTION EXPECTED FOR MONDAY NIGHT AND TUESDAY AS A
SFC RIDGE DROPS S FROM CANADA. A DRIER NE FLOW WILL PROVIDE COOLER
NIGHT TEMPS WITH SOME RELIEF IN THE DAY AS WELL.

.DLH...FLOOD WATCH ENTIRE CWA TNGT AND MON.
       MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009

SHIMON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:26 PM CDTFlash Flood WarningDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis6 hr
Jul 7, 10:49 PM CDTFlash Flood WarningDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis5 hr
Jul 8, 12:50 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.